Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Amarillo, TX

June 22, 2020Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2020, 8:05 PM CDT for Oldham County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 8:05 PM CDT (01:05 UTC)
Expired
Jun 22, 2020, 9:30 PM CDT
In force
85 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 67 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS54 KAMA 230105
SVRAMA
TXC359-230230-
/O.NEW.KAMA.SV.W.0113.200623T0105Z-200623T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
805 PM CDT Mon Jun 22 2020

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Oldham County in the Panhandle of Texas...

* Until 930 PM CDT.

* At 804 PM CDT, severe thunderstorms were located along a line
  extending from Boys Ranch to 4 miles southwest of Adrian, moving
  southeast at 40 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and golf ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes could be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. Tree 
           damage and power outages are possible. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles.

* Locations impacted include...
  Vega, Adrian, Boys Ranch and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
 
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.
&&

LAT...LON 3563 10237 3563 10216 3518 10217 3519 10291
TIME...MOT...LOC 0104Z 336DEG 35KT 3549 10223 3522 10270 

HAIL...1.75IN
WIND...80MPH
 
$$

Simpson
1 follow-up statement
876 
WWUS54 KAMA 230222
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
922 PM CDT Mon Jun 22 2020

TXC359-230232-
/O.EXP.KAMA.SV.W.0113.000000T0000Z-200623T0230Z/
Oldham TX-
922 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLDHAM COUNTY WILL
EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3563 10237 3563 10216 3518 10217 3519 10291
TIME...MOT...LOC 0222Z 336DEG 35KT 3482 10187 3455 10234 

$$

Simpson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:35 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 22, 6:35 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Mon Jun 22 2020

.AVIATION...
Thunderstorms have developed in the north and in the northwest
this afternoon, and these will be making a run at each airport
this evening. Guymon saw the first thunderstorm get close to the
terminal earlier, with the second round expected before 03Z. As
the northwestern storms move southeasterly and are approaching
KDHT now, and will likely affect KAMA between 01-03Z. TAFS are
mainly VFR, but there will be quick changes in flight conditions,
especially during the evening hours.

Fox

&&

.PREV DISCUSSION... /Issued 428 PM CDT Mon Jun 22 2020/

MESOSCALE UPDATE...

* Synoptic Overview: An upper level short wave trough was moving
  southeast through central Colorado. This disturbance coupled
  with the increasing shear and instability have combined to
  create scattered thunderstorms from eastern Colorado southward
  through northeast New Mexico.

* Mesoscale: Low level flow is light and out of the southeast from
  the surface up to about 6,000 feet, then winds turn abruptly to
  the northwest at 10 to 20 knots and increase to about 40 to 50
  knots at the top of the tropopause. A surface boundary extends
  from northeast Union County southeast to Collingsworth County.
  This boundary may be a focus for thunderstorms to develop along
  as they move southeast.

* Threats: Hail up to the 2.5" in diameter and strongest wind
  gusts of 70 to 80 mph will be possible. There is about 2500
  mixed layer CAPE to work with along with sufficient shear.
  Tornadoes do not look likely given the weak low level shear and
  relatively high LCL's If a boundary is left over after the
  initial convection and a low level jet can set up over this
  boundary, then new convection may develop during the early
  morning hours which may lead to a threat of heavy rain. But
  confidence in this happening at this time is low.

* Timing & Location: The highest threats for large hail will be
  across the northwest CWA from about 6 pm until 9 pm. Then, wind
  will become more of a threat from mid evening through about
  midnight as the storms start to line out through the central and
  eastern Panhandles.

* Summary: Scattered thunderstorms will move southeast from
  Colorado and New Mexico and into our area mainly after 6 pm. The
  storms are expected to congeal into an MCS as it moves across
  the central and eastern Panhandles.

PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/

SHORT TERM...Tonight Through Tuesday Night...

Northwest flow will continue to be in play today as a ridge of
high pressure still remains over the western CONUS. Upper level
trof over central Canada will deepen just enough to get a weak
cold front to push through. A disturbance riding along the
northwest flow will help pull the front just far enough south to
give us some cooler temperatures on Tuesday, but it will also be
the setup for today's severe weather threat. Continued easterly
flow from previous outflow boundaries has aided in the upslope
flow to the western Panhandles. This will set up a strong area of
convergence in eastern NM, storms will trigger off the mountains
and ride the wave into the Texas Panhandle. ML CAPE values around
2000-3000 J/kg and 35-40kt effective shear will allow for severe
storms capable of hail in the 2-3" range and wind gusts could
exceed 75 mph. Whatever CIN is in place will likely be eroded by
outflow forcing ahead of the storms. Storms will likely start off
as multi-cell, with possible supercells as well. As they track
east into the Panhandles they will most likely merge into an MCS
and then we will be looking at a more linear wind driven event,
but large hail will still not be ruled out. The storm system will
move through the Panhandles this evening, and all areas are in
play, but if an area was to be missed, it would likely be the
northeast Panhandles.

Some models hint at overnight convection still lingering, and there
may be some elevated instability as the surface remains well
saturated, and cooler air aloft moves into the Panhandles.  Still a
little hard to say if it will be capped off by a low level
inversion, or if we will stay saturated to the point of overnight
elevated severe storms.

Flow will be a bit more northerly on Tuesday and while there is
still a chance for another round of severe weather, the threat will
once again start over the eastern NM mountains.  Given the more
northerly flow, the storms will likely propagate south southeast,
and thus we may not get as much move into the Panhandles.  The
cooler air in place will keep highs in the low 80s, and therefore we
should be capped unless storms move into the area where the outflow
can push through the cap.  ML CAPE values look pretty weak in the
750-1000 J/kg range, so storms may only be strong if they move into
the western Panhandles.

Weber

LONG TERM...Wednesday through Sunday...

Northwest flow continues Wednesday as midlevel troughing remains
in the east with ridging in the west. A shortwave riding down the
ridge and into the trough pushes through the area starting in the
morning and out the eastern Panhandles by early afternoon. This
wave may spark off some showers and thunderstorms early in the
day. Another wave following behind this first one looks to spark
off storms in New Mexico which may arrive in the western
Panhandles in the evening hours. The earlier set of storms may
have some small to severe hail in it depending on timing as short
range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is
forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM
indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200
m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m.
For being so early in the day, it is a bit odd for the possibility
of all severe wx to be in play, but wouldn't be surprised at
getting at least some sort of funnel cloud reports with the
supercells. Instability parameters look to weaken significantly by
late afternoon so would expect any storms that do make it here
from NM to stay below severe limits.

Ridging starts to break down Thursday as a trough starts to dig
into the western CONUS. Models start to diverge on timing for this
trough to cross the Rockies and how it will play out for the
Panhandles in the extended. The ECMWF is faster and wants to close
off the low just north of the Panhandles while the GFS is slower
and maintains an open wave and the GFS ensemble completely
flattens out into zonal flow. As the trough gets closer, it will
send out shortwaves ahead of it. Thursday evening will see one of
those perturbations bring another shot of storms, mainly for the
northwest half of the area. This round of storms may also become
severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and
DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in
the lowest levels is fairly abysmal so not expecting these to
bring tornadoes. Storm motions will be slow for these, as well as
the ones Wednesday, so localized flooding may be an issue
especially since PWATs are above the 90th percentile.

The precip chances for the end of the week into the weekend are
based on the blend and the uncertainty of timing between models
for the arrival of the trough. Severe weather seems possible again
with this round. Regardless of which model times it correctly,
the trough should be pushing out of the Panhandles by the end of
the weekend which will dry us out.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/99
Hazardous weather outlook, Jun 22, 2:29 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Mon Jun 22 2020

OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are expected across all of the Texas and
Oklahoma Panhandles this afternoon through late tonight. Large
hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for thunderstorms Tuesday through Saturday.
Some storms each day may become severe with large hail and
damaging winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight as well as Tuesday through Saturday. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Jun 22, 7:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     1 WSW BOYS RANCH        35.53N 102.27W
06/22/2020  M58 MPH          OLDHAM             TX   MESONET

&&

EVENT NUMBER AMA2000445

FERGUSON
Local storm report, Jun 22, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 NE SPEARMAN           36.24N 101.13W
06/22/2020  M1.50 INCH       HANSFORD           TX   TRAINED SPOTTER

            PING BALL HAIL REPORTED WITH PHOTO AT INTERSECTION OF
            HIGHWAY 15 AND COUNTY ROAD 28

&&

EVENT NUMBER AMA2000446

FERGUSON
Local storm report, Jun 22, 7:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             5 W WILDORADO           35.23N 102.33W
06/22/2020  E2.00 INCH       OLDHAM             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA2000448

FERGUSON
Local storm report, Jun 22, 7:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     5 W WILDORADO           35.23N 102.33W
06/22/2020                   OLDHAM             TX   FIRE DEPT/RESCUE

            SEMI TRUCK FLIPPED ON INTERSTATE 40 AT MILE MARKER 42

&&

EVENT NUMBER AMA2000449

FERGUSON
Local storm report, Jun 22, 8:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     1 W VEGA                35.25N 102.45W
06/22/2020                   OLDHAM             TX   FIRE DEPT/RESCUE

            MULTIPLE SEMI TRUCKS FLIPPED AT MILE MARKER 35 ON
            INTERSTATE 40. TIME OF EVENT ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA2000450

FERGUSON
Local storm report, Jun 22, 8:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             WAKA                    36.28N 101.05W
06/22/2020  M2.25 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000451

FERGUSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:01 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman89 min
Jun 22, 7:17 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Roberts58 min
Jun 22, 7:32 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson58 min
Jun 22, 7:36 PM CDTSevere Thunderstorm WarningAMACarson, Potter54 min
Jun 22, 7:37 PM CDTAreal Flood AdvisoryAMAMoore4 hr
Jun 22, 7:42 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb78 min
Jun 22, 8:01 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall89 min
Jun 22, 8:10 PM CDTSevere Thunderstorm WarningAMAOchiltree95 min
Jun 22, 8:28 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 22, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Jun 22, 8:35 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson3 hr
Jun 22, 8:35 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson55 min
Jun 22, 8:43 PM CDTSevere Thunderstorm WarningAMAMoore, Potter42 min
Jun 22, 9:11 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall2 hr
Jun 22, 9:18 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Gray, Randall57 min
Jun 22, 9:35 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree55 min
Jun 22, 9:51 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
Jun 22, 10:00 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.